Tennessee, 2021

Damaging Winds in Tennessee, May 9, 2021

May 9, 2021 · NWS MRX · 2 events in 2 counties and zones

A line of storms moved across portions of East Tennessee in the evening hours of May 9. A portion of this line produced damaging winds that blew down trees in Union and Grainger counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms moved across portions of East Tennessee in the evening hours of May 9. A portion of this line produced damaging winds that blew down trees in Union and Grainger counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 2:00 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, May 9, 2:00 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
300 PM EDT Sun May 9 2021

.SHORT TERM...(Tonight and Monday)...

-Gusty winds continue this afternoon

-Showers and a few thunderstorms tonight, with a few storms possibly
strong to severe mainly southwestern half of the area

-Showers and maybe a thunderstorm into Monday, with a diminishing
trend

A low pressure system near the southern Ohio/Indiana border
will continue to track east/northeast.  Its trailing cold front will
move through our area later tonight into Monday.  Strong gusty winds
will continue this afternoon ahead of this system, and the wind
advisory will be allowed to continue as is although expect the winds
to remain borderline with highest gusts in many areas remaining
below 40 mph.

As expected, the initial convection approaching our western areas has
been weakening, but it should help to moisten things up so that the
next round of convection late today into this evening will be able
to be more significant.  However, HREF surface based and even most
unstable CAPE values are generally no more than a few hundred J/kg
and this looks reasonable. Low level and deep layer shear are
strong, but given the expected weak convective energy the threat of
severe storms looks marginal and mainly south/west which agrees with
the SPC day1 outlook. Strong wind gusts look to be the main threat
this afternoon into early tonight. As the front finally approaches
and moves in late tonight, there may be another chance for a few
rumbles of thunder once again along with the showers.

Monday will start with some showers and maybe even a bit of thunder
as the front continues to push through and then out of our area.
Drier air will be moving in, so we will see the showers diminish and
end from northwest to southeast during the day.  However, the front
will not make it very far out of our area to the southeast, so a few
showers and maybe even a thunderstorm cannot be ruled out later in
the day across the far south/southeast portions of our area.

LW

.LONG TERM...(Monday Night through Sunday)...

Key Messages:

1. Below normal temps all week moderating to near normal next
weekend.

2. Slight chances for light showers from time to time with the best
chances being Thurs and next Sun.

Discussion:

Monday Night through Wednesday Night...

The cold front will be pushing S of the region Mon night but will
not make it very far before stalling across N/central portions of
MS, AL, and GA. The mid/upper pattern will feature quasi-zonal flow
across the southern CONUS as a northern stream trough digs into the
Great Lakes Mon night/Tues then shifts through the NE CONUS Tues
night/Wed in response to an upstream Omega block-type ridge
progressing from the N Plains into the Great Lakes. This pattern
will cause a broad surface high to gradually shift from the upper
Midwest into the OH Valley during this period setting up a battle
zone between drier air filtering into our region from the N and
moisture along the frontal boundary to our S. Thinking that
scattered showers will progress southward mostly out of our region
Mon night as the front sinks S with just slight chance PoPs over far
SE TN and SW NC Tues as the front stalls. Chances for light showers
will then creep back N across most of the region outside of SW VA
Tues night/Wed as a southern stream mid/upper disturbance induces a
weak ripple of low pressure that will ride along the front to our S,
with a corresponding increase in moisture advection and isentropic
ascent northward into our region. QPF will be light on the order of
a few hundredths to a tenth of an inch, so this will not be a
washout. Highs in the upper 60's Tues will cool into the low/mid
60's Wed, a solid 10-15 degrees below normal. Lows early to mid week
will be in the low 40's/low 50's with the coolest readings from the
N Plateau through NE TN and SW VA.

Thursday and Thursday Night...

The mid/upper shortwave ridge over the Great Lakes will quickly
shift E allowing a northern stream shortwave trough to quickly
progress through the OH and TN Valleys Thurs and Thurs night. This
will phase with some southern stream energy along the stubborn
frontal boundary to our S to allow for better precip chances Thurs
as an 80-100 kt jet streak develops over the TN Valley and S
Appalachians combined with enhanced moisture advection ahead of the
northern stream trough. However, the fast moving nature of this
system and the front to the S cutting off the greatest moisture
advection will once again keep QPF light, but have chance PoPs
areawide Thurs. As the northern stream trough axis shifts overhead
Thurs night, a cold front will move E/SE across our area allowing
rain chances to end from W to E. Highs will remain in the low/mid
60's Thurs with lows in the low/upper 40's Thurs night.

Friday through Sunday...

Surface high pressure will build into the MS and TN Valleys Fri
becoming centered over the TN Valley and Appalachians by Sat and Sat
night. NW flow aloft as deep troughing persists across the eastern
CONUS will keep temps below normal Fri despite skies becoming sunny,
but heights gradually starting to rise Sat will allow for a
moderation to low/mid 70's which is near normal. Deterministic and
ensemble runs of the ECMWF, GFS, and CMC continue to show
differences by Sun regarding the amplitude of the mid/upper pattern
with the deterministic GFS and CMC and their ensemble means lifting
a warm front N of our region much faster in response to stronger
troughing progressing through the Rockies compared to the
deterministic ECMWF and its ensemble means which keeps the boundary
in our vicinity as a shortwave progresses into the MS Valley. These
differences result in the GFS and CMC being very warm and dry Sun,
while the ECMWF is cooler with increasing chances for
showers/storms. For now, stayed with the NBM trend of chance PoPs
Sun with temps near normal.

Garuckas

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and a few thunderstorms will be around at times for much
of the period. Conditions will start out VFR but will deteriorate
to MVFR as cigs lower, and cigs/vsby may drop even lower in a
heavier shower or thunderstorm. However, for now will keep things
no lower than MVFR as confidence for IFR or lower is not high.
Winds will be gusty from the south and southwest early, but will
gradually diminish near or shortly after 00Z. Wind direction will
become more west/northwest at less than 10kts late.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  72  52  72  51 /  70  50  20  10  30
Knoxville McGhee Tyson Airport, TN  58  67  49  69  48 /  80  50  20  10  20
Oak Ridge, TN                       58  67  48  70  48 /  80  50  20  10  20
Tri Cities Airport, TN              56  66  45  67  43 /  70  50  20  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-Cocke Smoky Mountains-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington-West Polk.

VA...Wind Advisory until 8 PM EDT this evening for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, May 9, 1:57 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun May 9 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
257 PM EDT Sun May 9 2021 /157 PM CDT Sun May 9 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Gusty winds will continue this afternoon with some wind gusts
to near 40 mph possible. A wind advisory is in effect through
early evening.

Thunderstorms are expected late this afternoon into the overnight
hours. Some storms may approach severe limits mainly over the
southern Tennessee Valley and the Plateau as well as western
portions of the central Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this evening.

In the hours before

Special weather statement, May 9, 5:00 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
600 PM EDT Sun May 9 2021

TNZ014-035>039-067-069-070-092245-
Anderson TN-Jefferson TN-Claiborne TN-Hamblen TN-Roane TN-Union TN-
Grainger TN-Knox TN-Morgan TN-
600 PM EDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN...
SOUTHEASTERN CLAIBORNE...KNOX...ANDERSON...NORTHWESTERN JEFFERSON...
NORTHEASTERN ROANE...UNION...GRAINGER AND NORTHWESTERN HAMBLEN
COUNTIES UNTIL 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Harrogate to 8 miles
southeast of Jacksboro to 6 miles southeast of Wartburg. Movement was
east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Knoxville, Oak Ridge, Morristown, Clinton, Alcoa, Jefferson City,
Maynardville, Rutledge, Farragut and Oliver Springs.

LAT...LON 3637 8330 3629 8326 3625 8319 3602 8352
      3600 8358 3604 8367 3596 8367 3586 8391
      3588 8403 3585 8401 3585 8405 3583 8406
      3603 8450 3624 8414 3623 8407 3630 8403
      3627 8402 3628 8398 3634 8397 3649 8373
TIME...MOT...LOC 2200Z 285DEG 44KT 3650 8372 3623 8411 3602 8452

Diegan

The radar

The Knoxville radar (KMRX), 41 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 9, 5:07 PM EST
Where
Union County, 0.89 mi SW of Sharps Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.340, -83.810

Numerous trees were blown down on Sharps Chapel Road and elsewhere across the county.

Thunderstorm Wind, Grainger

When
May 9, 5:20 PM EST
Where
Grainger County, 0.56 mi E of Fennel Store
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.170, -83.610

A couple of trees were blown down near Briscoe Road and Indian Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949548, 949546.